Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 229, NWS Memphis, TN

December 18, 2002Clay County, Greene County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Dec 18, 2002, 6:14 PM CST for Clay County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 18, 2002, 6:14 PM CST (00:14 UTC)
Expired
Dec 18, 2002, 7:00 PM CST
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Clay County, AR, Greene County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 6:45 PM CSTThunderstorm Wind 55 ECardwell, MOA few trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 18, 2:30 PM CSTTornado WatchSPC7 hr
Dec 18, 5:50 PM CSTTornado WatchSPC3 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS54 KMEG 190014
SVRMEM
ARC021-055-MOC069-190100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
614 PM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS
  GREENE COUNTY IN EASTERN ARKANSAS
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI

* UNTIL 700 PM CST.

* AT 609 PM CST...WEATHER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 12 MILES NORTH OF GLENNONVILLE TO 6 MILES SOUTH
  OF PARAGOULD...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 700 PM CST INCLUDE...
  GLENNONVILLE...RECTOR...
  PIGGOTT...GREENWAY...
  ST. FRANCIS...
  CARDWELL...CAMPBELL...
  ARBYRD...
  SENATH...MALDEN...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3682 9016 3597 9059 3600 9019 3689 8970

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 2:15 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 18, 2:15 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CST WED DEC 18 2002

WARM...MOIST AIR CONTINUES TO FLOW NORTHWARD AHEAD OF APPROACHING
CDFNT LOCATED OVR ERN OK AT 19Z. SFC DEWPOINTS HAVE CLIMBED INTO THE
UPPER 50S ACRS ERN AR. CURRENTLY...SCT SHOWERS CONT ACRS THE CWFA DUE
TO LOW LEVEL ISENTROPIC UPGLIDE. LOW CLOUDS AND LIGHT PRECIP LIMITING
INSTABILITY ACRS THE REGION. SFC TEMPS ARE STRUGGLING INTO THE LOWER
60S.

FOR TONIGHT...FOCUS ON PENDING SVR WEATHER EVENT. STRONG SHORTWAVE
OVR WRN TX WL MOVE INTO AR AROUND MIDNIGHT WITH 300 MB JET MAX
MOVING INTO THE AREA AS WELL PROVIDING STRONG UPPER DIVERGENCE.
SHEAR PROFILES ARE TREMENDOUS WITH HELICITIES INCREASING TO OVER 600
M2/S2 AS SHORTWAVE APPROACHES THIS EVENING. 18Z LZK SOUNDING
INDICATES STRONG CAP OVR THE LOWER MS VALLEY WAS GRADUALLY WEAKENING
AS UPR TROF APPROACHED. INSTABILITY LACKING BUT INCREASING SFC
DEWPOINTS AND APPROACHING UPR TROF SHOULD DESTABILIZE ENUF SO AS
NOT TO PREVENT CONVECTIVE DEVELOPMENT. ALSO...SHEAR PROFILES ARE SO
STRONG THAT ANY TSTM DEVELOPMENT COULD RESULT IN AT LEAST DAMAGING
WINDS. STRONG DIRECTIONAL SHEAR WL BE FAVORABLE FOR ROTATING STORMS
AND ISOLD TORNADOES. MAIN THREAT APPEARS TO BE THIS EVENING THRU THE
OVERNIGHT. ON THU...SVR POTENTIAL WL CONT ACRS ERN HALF OF THE CWFA
IN ADVANCE OF THE SFC FNT AND UPR TROF.

WL GO CAT POPS AND HIGHLIGHT SVR POTENTIAL IN ZONES FOR TONIGHT.
EXPECT TEMPS TO REMAIN WARM OVERNIGHT. INITIAL SHORTWAVE WL MOVE OUT
BY 12Z THU AND AFTER THAT SHEAR PROFILES ARE STRONG BUT
UNIDIRECTIONAL AND INSTABILITY INCREASES. THE SFC FNT WL MOVE ACRS
THE CWFA DURING THU AND THE POSSIBILITY OF SVR STORMS WL CONT...BEST
CHC FOR SVR EXPECTED ACRS ERN HALF OF THE CWFA. GREATEST THREAT ON
THU WL BE DAMAGING WINDS.

GFS AND ETA IN DISAGREEMENT WITH SPEED OF SFC FNT. AVN FASTER AND
STRONGER. GIVING THE SHORTWAVE ACRS W TX IS STRONGER THAN
ORIGINALLY FORECAST AND GFS SHOWING A LITTLE MORE CONTINUITY HAVE
USED GFS QPF.

PRECIP MAY LINGER INTO THU EVENING OTRW CLEARING AND COOLER. EXPECT
HIGH PRESSURE AND DRY WEATHER FOR FRI. SHORTWAVE MOVES OVR ON SAT
PROVIDING MID AND HI CLOUDS AND MAYBE A SPRINKLE. NEXT BEST CHC FOR
PRECIP TUE INTO WED. 12Z GFS HINTING AT A POSSIBLE WHITE CHRISTMAS?

PRELIMINARY NUMBERS...
MEM 58/64 39/52 36 +6100
MKL 57/62 36/51 32 +8200
JBR 54/61 34/51 33 +4100
TUP 56/65 41/55 32 79300

.MEG...NONE.
SJM
Hazardous weather outlook, Dec 18, 3:30 PM CST, 2 hours 44 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...MAINLY WEST OF A
LINE...FROM OBION TENNESSEE...SOUTH TO CHARLESTON MISSISSIPPI. THE
MODERATE RISK AREA INCLUDES MEMPHIS AND JONESBORO. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID SOUTH...
INCLUDING JACKSON AND TUPELO.

TORNADOES...DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE ALL
POSSIBLE TONIGHT...ESPECIALLY OVER THE MODERATE RISK AREA. THE MOST
LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
MIDNIGHT IN NORTHEAST ARKANSAS AND FROM 9 PM THROUGH 6 AM IN WEST
TENNESSEE AND NORTH MISSISSIPPI.

A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE
IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY
AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER.  THE
BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 6:00 PM CSTTornado WarningMEGCross, Poinsett45 min
Dec 18, 6:31 PM CSTTornado WarningMEGPhillips44 min
Dec 18, 7:41 PM CSTSevere Thunderstorm WarningMEGCross49 min
Dec 18, 7:47 PM CSTSevere Thunderstorm WarningMEGSt. Francis43 min
Dec 18, 8:58 PM CSTSevere Thunderstorm WarningMEGCrittenden32 min
Dec 18, 9:13 PM CSTTornado WarningMEGSt. Francis47 min
Dec 18, 9:16 PM CSTTornado WarningMEGLee, Phillips59 min
Dec 18, 10:01 PM CSTSevere Thunderstorm WarningMEGCrittenden59 min
Dec 18, 6:59 PM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.